Roxanol/Ativan cocktailRegister Today!
- by ajitamamasita Jan 31Would anyone mind sharing how you would educated families on when/why to give these meds in combination? I would appreciate your feedback.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=812580©2013 allnurses.com INC. All Rights Reserved.
- 1,808 Views
- Feb 2 by tewdlesWe would typically only educate the family on using them IF they were both needed to palliate more than one symptom.
Many people do not require the combination to be comfortable. Elderly patients often do not tolerate lorazepam as well as younger patients, so we have to be cautious. It helps nothing if we use lorazepam as an adjuvant and it causes a paradoxical reaction.
Now, to answer the question (I hope). I would be educating the family if the patient is requiring morphine for pain or dyspnea but also has an anxiety or nausea component. It is helpful if we can observe their first reaction to the benzo, especially if they are very elderly. However, if you get a call after hours for a new symptom you have to make a judgment based upon the communication of the caregiver. If they don't tolerate the ativan we would use haldol. Many palliative physicians prefer to go directly to low dose haldol rather than a benzo, and that is common in our small practice.
The route, frequency, and dose will all be patient and physician driven. All of these medications can be given in a variety of ways...from topical to IV, so patient functional status is not a barrier.
Do you have any symptom management resources at your office?
EVERYTHING that you communicate to the patient and family regarding administration of these medications is driven by your MEDICAL DIRECTOR and EMPLOYER.
- Feb 14 by eternalsunshineQuote from ajitamamasitaI get a little concerned when I hear nurses doing this, my first point would be, when you assess the patient (particularly if they are non verbal or minimally responsive), are they agitated or anxious because they are in pain or they have Dyspnea? I always consider what the source could be first. I normally say to that to the family too when educating. I personally think good practice should be to give Roxanol first if you are addressing Dyspnea or pain, if the patient is still agitated on further evaluation, then I would go ahead and given Ativan, but I prefer to try and identify if there is something causing the agitation first, otherwise you could be overlooking what is causing the agitation/anxiety. Hope that helpsWould anyone mind sharing how you would educated families on when/why to give these meds in combination? I would appreciate your feedback.
- Feb 14 by leslie :-Dativan is tricky with elderly, as it often has paradoxical reaction.
still, and if indicated, i like giving opioid and anxiolytic.
anxiety (which many have at eol) exacerbates pain and vice-versa.
pain isn't just physical, we have to assess their mental/emotional/spiritual pain as well.
when i won't give ativan, haldol is also a useful backup.
- Feb 14 by heronI found the combination particularly useful in people dying of respiratory failure in end-stage lung disease. The roxanol does relieve dyspnea but is often not quite enough to still the panic experienced by people who are suffocating. This is precisely how I explained it to the families of the people on my inpatient unit. I defer to those with home-care experience for tips on teaching families how to make the decision.
- Feb 14 by pfeliksI have 2 end stage pulmonary cases right now. I find using roxanol and Ativan indispensable for symptom relief. Roxanol works best on Air Hunger. Ativan works best on the anxiety associated with air hunger. I find that patient's who are using both drugs with end stage pulmonary to be well palliated.
- Feb 17 by tewdlesAir hunger patients respond well to air flow, often.
Are they using a fan on their face?